Doctor DanB : Hello and thanks for your question. So does the redness look like a patch of blood or red cracks in a sidewalk?
Um. Its all red.
I'd go more with a patch of blood look
Doctor DanB : Are you taking any of the following: Warfarin, aspirin, ibuprofen, motrin, aleve, naprosyn, garlic, ginseng, ginko biloba or vitamin E?
Doctor DanB : You aren't having repeated eye trauma such as eye rubbing are you?
Nope, it usually happens overnight so when I wake up thats when I see it. Sometimes I can feel it (like right now) a headache on one side of the head, and other times don't even know unless someone tells me.
Doctor DanB : This sounds like this is a subconjunctival hemorrhage. This is essentially a bruise on the eye, except on the eye the tissue that the blood is underneath is transparent so you see the blood exactly the color it is, versus a bruise on your arm which is hiding beneath layers of skin.There are things that can predispose to getting these hemorrhages. Warfarin (coumadin) is one of the most common drugs that cause this. However, taking Plavix, aspirin, ibuprofen, motrin, aleve, naprosyn can thin the blood and predispose to these. Also taking garlic, ginseng, ginko biloba and vitamin E can also thin the blood and predispose to getting these. However, as any bruise, these can happen without taking any of these blood-thinning medications. Also when there is significant pressure being generated in the eye or head, this can happen from that. Examples of this include eye rubbing, sneezing, coughing, lifting a heavy load, straining against a bowel movement or trauma to the eye. As you are not taking any of these medicines or vitamins and/or you've not had any of these pressure causing events, then having multiple episodes of this could be a sign of a bleeding problem and should be checked out by your primary care doctor.In the meantime, if there is any eye discomfort, cool compresses and/or artificial tears can help alleviate your symptoms. As long as there has been no prior eye surgery or trauma, however, there is usually little cause for concern. These hemorrhages will usually resolve in 1-3 weeks spontaneously, as any bruise would.
Doctor DanB : Does that make sense?
Doctor DanB : Do you have any other questions about this?
Yes, the only 'eye surgery' I had was Lasik back in 2007. I can't remember if its been before or just after that though. Would that change anything?
Doctor DanB : No, it would only be responsible for an event of bleeding right after the surgery
Oh okay, yeah no surgery went fine, no issues at all. So, I know you said no cause for concern, but there's a bleeding problem potentially - so is that solvable via meds or something or how, via family doctor?
Doctor DanB : Well, most likely that won't be the case. Your family doctor should be able to order the tests necessary to determine if you gave a certain propensity for bleeding disorders. Most of the time, even if one is discovered, it's usually just changes your risk for having future events like blood clots and strokes, etc.. Them you and your doctor would make sure to treat any risk factors you had for these.
I did break a blood vessel like 12 years ago when I sneezed really hard and the white part was all yellow for a few weeks I believe.
Doctor DanB : Same process.
Gotcha. But this time it happens with nothing, just overnight?
Doctor DanB : Many times we rub our eyes at night and don't know it; or sneeze or cough and aren't aware of it. However, if you are young, healthy, and not taking any if these substances ever, then this really isn't normal. That being said, even taking one dose of aspirin or ibuprofen can be enough to predispose you to an episode of this; you don't have to he taking these substances chronically for them to help these episodes happen.
Don't take any of those. Only on Dexedrine and Abilify and thats only been very recently.
Doctor DanB : I wouldn't worry too much, but all the sane it would be a good idea to get that workup done with your family doctor.
Okay, cool. Thanks very much.